Dr. Sharon Orrange - August 09, 2018
My hands are shaking. Is it Parkinson’s? Something else? Shakiness, or tremors, is a common problem that brings patients to my office. If you start having shaky hands, you may worry that you have Parkinson’s disease, but many other things can cause tremors—like medications. The good news is, drug-induced tremors go away with lower doses or if you stop taking the medication.
Signs a medication may be causing your tremor
Medications can both cause tremors and make them worse. See More
Dr. Sharon Orrange - July 20, 2018
Most people benefit from the therapeutic effects of a medication, but adverse events ranging from minor side effects to death may occur. Serious side effects are often unavoidable, coming without warning, and something neither the folks who suffer them or their physician will ever forget. Here are ten of the craziest medication side effects.
1) Severe blisters and peeling skin
Picture someone who ends up in a burn unit after their skin sheds off due to a medication. See More
Dr. Sharon Orrange - June 06, 2018
Knowing which medications can interfere with calcium can mean the difference between being healthy and being critically ill. Not only is 99% of the calcium in adults found in the skeleton, but we need it for other everyday functions too — from maintaining healthy nerves to regulating blood clotting and muscle contractions.
The amount of calcium in your blood can tell a lot about your health. It reflects how much of the mineral is leaked from bones, how it’s absorbed in your intestines, and how it’s filtered in your kidneys. See More
Dr. Sharon Orrange - February 20, 2018
After practicing medicine for 20 years, I’ve become adept at “clarifying” to life insurance companies why patients are taking certain medications. The same medications appear to trigger red flags for both long-term care and life insurance companies.
Their “concern” makes sense for some medications because they are used for serious chronic illnesses, but for others, the insurance companies are worried about your lifestyle. See More
Dr. Sharon Orrange - November 06, 2017
Most diarrhea will resolve within 24 to 48 hours—if it’s caused by viral gastroenteritis (a stomach bug) or food borne illness. If your diarrhea is hanging on and not resolving, take a look at your medications. It can be challenging to identify which medication may be causing drug-induced diarrhea, especially if you’re taking multiple medications. Here are some well-known offenders commonly associated with drug-induced diarrhea. See More
Dr. Sharon Orrange - October 24, 2017
If you have depression that hasn’t responded to a single antidepressant, switching to another one or adding a second medication is your next step. New evidence is guiding what to do next if you aren’t much better after 6 – 12 weeks of treatment.
When your antidepressant isn’t working to improve or relieve your depressive symptoms, what’s your next step?
- Don’t stop and switch. See More
Dr. Sharon Orrange - September 17, 2017
First, a little reminder about taste. Our sensory system for taste is remarkably sensitive, made possible by our taste buds. Taste buds are each made up of taste receptor cells which bind to small molecules related to flavor. Through sensory nerves, the receptors relay the taste information to the brain and this allows us to discern five basic tastes (sweet, salty, bitter, sour, and umami/savory). See More
Dr. Sharon Orrange - May 19, 2015
Dry mouth isn’t just an annoyance, it can lead to serious dental issues. Xerostomia is the medical term for dry mouth and when it happens, you’ll want to know what’s causing it.
Risk factors for dry mouth include medications, mouth breathing, older age, and a history of radiation therapy in cancer patients. Medical conditions that contribute to dry mouth include Sjögren’s syndrome, diabetes, and anxiety disorders, and these can be easily ruled out by your doctor. See More
Dr. Sharon Orrange - March 05, 2015
Bipolar disorder is associated with obesity. This is more true for women than men, as studies suggest obesity is more common in women with bipolar disorder. A troubling finding is that obesity in bipolar disorder is associated with greater illness burden and lower response to treatment. Depressive symptoms are more common in obese bipolar patients and women with bipolar disorder report the fear of weight gain as the most worrisome medication side effect. See More
Dr. Sharon Orrange - March 03, 2015
Bipolar disorder is just as common in men as in women, yet women are more likely to experience mixed episodes. Bipolar disorder can have many types of mixed episodes but the most common are manic episodes with mixed features, and depressive episodes with mixed features.
What does that mean? Women more often experience mixed episodes. These can be manic episodes with at least three depressive symptoms (depressed mood, fatigue, suicidal ideation, etc) or depressive episodes with at least three manic symptoms. See More